Article

Intracranial hemorrhage and liver-associated deaths associated with tipranavir/ritonavir: review of cases from the FDA's Adverse Event Reporting System.

Division of Antiviral Products, Center for Drug Evaluation and Research, Food and Drug Administration, Silver Spring, Maryland 20993, USA.
AIDS patient care and STDs (Impact Factor: 2.68). 12/2008; 22(11):843-50. DOI: 10.1089/apc.2008.0043
Source: PubMed

ABSTRACT Tipranavir (TPV), a protease inhibitor, has box warnings for intracranial hemorrhage (ICH) and hepatotoxicity (including hepatic failure and death). A box warning is a labeling statement about serious adverse events leading to significant injury and/or death. A box warning is the most serious warning placed in the labeling of a prescription medication. As a result of the respective morbidity and mortality associated with ICH and hepatic failure, the Food and Drug Administration's (FDA's) Adverse Event Reporting System (AERS) was searched for reports of these adverse events in HIV-infected patients receiving a tipranavir/ritonavir (TPV/r)-based regimen. This search comprised part of the FDA's safety analysis for traditional approval. From July 2006 to March 2007, 10 cases of ICH were identified in AERS. From June 2005 to March 2007, 12 cases of liver-associated deaths were identified. One patient experienced liver failure and fatal ICH. Most patients with these events had additional risk factors. Among patients with liver-associated deaths, 3 had HIV-RNA less than 400 copies per milliliter at the time of hepatic failure. Among 10 patients who discontinued TPV/r when hepatic failure developed, median number of days post-TPV/r to death was 23 (range, 2-69 days). Review of AERS did not identify new safety concerns regarding ICH. Among most patients with liver-associated deaths, death appears to occur soon after hepatic failure develops. If considering TPV/r, careful assessment of risk/benefit is suggested for patients at risk for ICH and hepatic failure.

0 Bookmarks
 · 
37 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: The success of antiretroviral therapy in HIV disease comes currently with the realization that patients are committed to life-long treatment, which raises the possibility of long-term toxicity. Such long-term side effects may not be identified in initial clinical trials requiring, therefore, a different approach to monitoring patients over time - a pharmacovigilance approach. Several key issues in long-term management of HIV infection have been addressed by a pharmacovigilance approach - including unusual and rare side effects and elucidation of emerging toxicities such as cardiovascular, bone and renal disease. Recent changes in legislation in the USA and Europe are aimed to strengthen pharmacovigilance in developed countries. HIV infection and its treatment provide an important example of the role of pharmacovigilance. As clinical trials can rarely address the question of long-term tolerability, effective pharmacovigilance programs are and will remain essential.
    Current opinion in HIV and AIDS 05/2012; 7(4):292-8. · 4.75 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: BACKGROUND: We studied the association between HIV infection, antiretroviral medications, and the risk of spontaneous intracranial hemorrhage. METHODS: We performed a cohort and nested case control study in an administrative database. We selected all HIV-positive individuals presenting between 1985 and 2007. Each HIV-positive subject was matched with 4 HIV-negative individuals. We used a Poisson regression model to calculate rates of intracranial hemorrhage according to HIV status. We conducted a case -control study nested within the cohort of HIV-positive individuals to look at the effect of antiretroviral medications. Odds ratios for antiretroviral exposure were obtained using conditional logistic regression. RESULTS: There were 7,053 HIV-positive and 27,681 HIV-negative subjects, representing 138,704 person-years. There were 49 incident intracranial hemorrhages, 29 in HIV-positive and 20 in HIV-negative individuals. The adjusted hazard ratio for intracranial hemorrhage in HIV-positive compared to HIV-negative patients was 3.28 (95% confidence interval [CI] 1.75-6.12). The effect was reduced to 1.99 (95% CI 0.92-4.31) in the absence of AIDS-defining conditions, and increased to 7.64 (95% CI 3.78-15.43) in subjects with AIDS-defining conditions. Hepatitis C infection, illicit drug or alcohol abuse, intracranial lesions, and coagulopathy were all strongly associated with intracranial hemorrhage (all P < .001). In the case control study, 29 cases of ICH in HIV-positive individuals were matched to 228 HIV-positive controls. None of the antiretroviral classes were associated with an increase in the odds ratio of intracranial hemorrhage. CONCLUSIONS: The risk of intracranial hemorrhage in HIV-positive individuals seems to be mostly associated with AIDS-defining conditions, other comorbidities, or lifestyle factors. No association was found between use of antiretroviral medications and intracranial hemorrhage.
    Journal of stroke and cerebrovascular diseases: the official journal of National Stroke Association 05/2012;
  • [Show abstract] [Hide abstract]
    ABSTRACT: Rates of admission to the intensive care unit (ICU) for persons infected with human immunodeficiency virus (HIV) remain relatively unchanged in the modern era despite advances in antiretroviral therapy (ART) and improvements in ICU survival. Critical care may be required for patients with HIV because of severe opportunistic infections or malignancy, antiretroviral drug toxicity, or critical illness seemingly unrelated to HIV, and each of these scenarios may present different management challenges. In this article, the epidemiology of HIV-related ICU admission is reviewed and key management issues are discussed.
    Critical care clinics 07/2013; 29(3):603-20. · 1.72 Impact Factor